Medical questions & health advice by board certified doctors
"Are the antibiotics I'm taking giving me diarrhea?"
I'm taking antibiotics for an ear infection and now I have diarrhea two days after beginning to take them. Could the antibiotics be giving me diarrhea? Should I stop taking them?
Although antibiotics are very useful, they do come with quite a few potential side effects of which diarrhea is a common one. Antibiotic-associated diarrhea is characterized by frequent, watery bowel movements that occur in response to taking antibiotic medications. Fortunately, antibiotic-associated diarrhea is usually mild and clears up shortly after stopping the antibiotic. However, there are also more serious forms of antibiotic-associated diarrhea such as colitis (inflammation of your colon) or a more aggressive form of colitis known as pseudomembranous colitis. These conditions are characterized by bloody diarrhea, abdominal pain, and fever. If you have any of these symptoms you need to seek care immediately. If your symptoms are mild, call your primary care doctor or whoever prescribed your antibiotic to discuss whether it is safe to continue the course of medication. In the meantime make sure that you are drinking plenty of liquids to prevent dehydration. It is also helpful to eat soft bland foods such as dry toast, applesauce, and rice and avoid spicy or greasy foods as these can make diarrhea worse. Also eat small meals more frequently rather than a few larger meals. Although most cases of antibiotic-associated diarrhea are mild, please discuss your symptoms with your primary care doctor to discuss the best plan of action for you.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.